|Lipoatrophy, Face, HGH , Avandia
Oct 9, 2003
Dear Dr. Pierone:
I have great respect for my Infectious disease specialist however I am having so much trouble getting a regular ongoing dialogue with him; He is so overwhelmed with patients like me. I have been granted Serostim through NORD I was ecstatic at first. Then came the side effects, nightmares, stiffness, ringing in my ears, and achy flu like symptoms. In your experience can these side effects be managed? and how? If I don't take my HGH soon I will be removed from the program and medicine taken away. Item 2 I have insulin resistance for this I have been prescribed Avandia in lieu of glucophage which when combined with my HIV antivirals has a high incidence of lactic acidosis. Problem is I am reading that the principal side effect of avandia are upper respiratory tract infections. I have this past month been battling inflamed sinuses and face pain left over from an upper respiratory virus I caught Labor Day weekend. Is it wise to begin taking Avandia now considering my recent bout with upper respiratory viral infection and my ongoing sinus problems? Thank you.
| Response from Dr. Pierone
Hello, your situation sounds challenging but to answer your question fully I will need more information. Why were you prescribed growth hormone, wasting syndrome or fat redistribution? What is your HIV status regarding medications, viral load, CD4 and resistance? I ask because to see if you are on medications that could be contributing to your symptoms and to see if you have options for switching HIV therapy.
With regard to Serostim (human growth hormone) I don't have much experience because I generally use alternative approaches for AIDSrelated wasting. In the patients that I have used it the side effects have often outweighed the beneficial effects.
For insulin resistance there are studies showing benefit with glucophage and Avandia. I don't think that glucophage must be avoided because of fears of lactic acidosis since it is a very rare complication. But this depends on what HIV medications you are on. It makes sense for you to get over the upper respiratory infection before you start a new medication.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.